Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 19, 2024, 7:12 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2024, 7:12 PM CDT (00:12 UTC)
- Expired
- May 19, 2024, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
704
WGUS53 KTOP 200012
FFWTOP
KSC041-143-200315-
/O.NEW.KTOP.FF.W.0003.240520T0012Z-240520T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
712 PM CDT Sun May 19 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Dickinson County in central Kansas...
Southeastern Ottawa County in north central Kansas...
* Until 1015 PM CDT.
* At 711 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Manchester, Talmage and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3913 9722 3913 9721 3913 9719 3913 9714
3895 9717 3895 9737 3896 9737 3896 9741
3896 9743 3896 9749 3896 9755 3912 9755
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
066
WGUS73 KTOP 200310
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1010 PM CDT Sun May 19 2024
KSC041-143-200320-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-240520T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Ottawa KS-
1010 PM CDT Sun May 19 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT THIS EVENING FOR
NORTHWESTERN DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3913 9722 3913 9721 3913 9719 3913 9714
3895 9717 3895 9737 3896 9737 3896 9741
3896 9743 3896 9749 3896 9755 3912 9755
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:54 PM CDT, 4 hours 18 minutes earlier. Its key messages:
- Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
- The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 2:54 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 254 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening. - The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. && .DISCUSSION... Issued at 254 PM CDT Sun May 19 2024 At 19Z, an outflow boundary was observed across west central into northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced based CAPE along the boundary. Water vapor satellite shows a mid level wave moving northeast across northern New Mexico into Colorado. This wave will continue to move into southwest Kansas later this afternoon and evening. An approaching mid level 50kt jet was moving northeast increasing ascent into southwest Kansas at 19Z. Radar at 19Z had a supercell along the frontal boundary in Trego and Ellis counties in west central Kansas. Storms were also developing across southeast Colorado. Instability and shear favor severe storms with large hail and damaging winds the main hazards. Tornado potently will be best with storms that form and move along or cross the frontal boundary where best low level helicity will exist. The potential for damaging winds also increases as storms form a into line segments and progress eastward this evening as winds may approach 80 mph or higher. Initial storms look to move northeast then turn to the east as the line develops. The threat will continue across parts of northeast and east central Kansas later this evening, but if storms become outflow dominant then the severe potential will decrease. The mid level wave moves northeast of the forecast area after 06Z with precipitation moving east through the night and ending from west to east. In addition to the severe weather, locally heavy rainfall will be possible as precipitable water remains high, about 1.5 standard deviations above normal. A lull is expected on Monday during the day in the wake of tonight's system. Storms are forecast to develop in the western Highs Plains Monday late afternoon and evening. These storms may form a cluster or MCS and then move eastward across southern Nebraska and northern Kansas Monday night. Damaging wind gusts and hail will be the main hazards along with locally heavy rainfall. On Tuesday another chance for severe weather is expected as a mid level trough and associated cold front move across the central Plains. The better forcing remains to the north of the area with northern Kansas on the southern end. Scattered storms may develop along the frontal boundary in the afternoon into evening hours. All hazards will be possible with these storms. Wednesday will be dry and cooler with highs in the 70s. Thursday is looking dry for much if not all of the area and temps warm back into the lower 80s. A southwesterly flow across the Plains will lead to small chances of convection next Friday through Sunday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1234 PM CDT Sun May 19 2024 VFR conditions are expected outside of convection. Short term models differ on the timing of convection into the terminals and have opted to just go with vcts for a period at each site. Will likely need to refine as storms develop. WInds will be southeasterly to southerly, initially starting out at MHK from the northeast, but a warm front will lift north with southerly winds expected for much of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...53 AVIATION...53
Hazardous weather outlook, May 19, 3:02 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CDT Sun May 19 2024 KSZ008>012-023-024-026-038>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 302 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through around midnight from west to east across much of the area. Storms initially over western areas may be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. The storms may tend to weaken some as they move into far eastern Kansas later this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ020>022-034>037-202015- Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 302 PM CDT Sun May 19 2024 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through mid evening Storms will be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 19, 6:24 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
624 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Hail 1 ESE Solomon 38.91N 97.34W
05/19/2024 E1.00 Inch Dickinson KS Emergency Mngr
&&
kcLocal storm report, May 19, 6:51 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
651 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Gst 1 N Abilene 38.93N 97.22W
05/19/2024 E65 MPH Dickinson KS Trained Spotter
65-70 mph winds. Trees are bending over at
times.
&&
JPLocal storm report, May 19, 6:52 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
652 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Hail 2 W Abilene 38.91N 97.24W
05/19/2024 E1.00 Inch Dickinson KS Fire Dept/Rescue
&&
JWLocal storm report, May 19, 6:53 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
653 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 1 NW Abilene 38.93N 97.22W
05/19/2024 E1.25 Inch Dickinson KS Fire Dept/Rescue
&&
JWLocal storm report, May 19, 6:56 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
656 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 3 WNW Abilene 38.93N 97.26W
05/19/2024 M1.50 Inch Dickinson KS Storm Chaser
&&
wgLocal storm report, May 19, 7:05 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
705 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail Hope 38.69N 97.08W
05/19/2024 E1.50 Inch Dickinson KS Fire Dept/Rescue
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 19, 7:27 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| May 19, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 35 min |
| May 19, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| May 19, 8:47 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 51 min |
| May 19, 9:29 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 46 min |
| May 19, 9:37 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 23 min |
| May 19, 9:43 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 17 min |
| May 19, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin, Jefferson, Osage, Shawnee | 45 min |
| May 19, 9:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more | 42 min |
| May 19, 9:53 PM CDT | Tornado Warning | TOP | Shawnee | 22 min |
| May 19, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 44 min |
| May 19, 10:23 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 19, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 19, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 42 min |
| May 19, 11:00 PM CDT | Special Weather Statement | TOP | Douglas | 45 min |
| May 19, 11:14 PM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 19, 11:41 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 20, 8:15 AM CDT | River Flood Warning | TOP | Lyon | 28 hr |
| May 20, 9:19 AM CDT | Special Weather Statement | TOP | Franklin | 41 min |
| May 20, 10:33 AM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.